Feeds:
Posts
Comments

Archive for the ‘side effects’ Category

courtesy of dbtechno.com

courtesy of dbtechno.com

This Chicago Tribune story came in my email this morning. In 2000, Diane Levine, who is a musician, was given Demerol and Phenergan for a migraine. Tragically for her, the physician’s assistant injected the Phenergan into an artery instead of a vein. Levine subsequently developed gangrene and had her right forearm amputated. Not suprisingly, she sued the clinic and the physician’s assistant for malpractice and received a $700,000 settlement.

What followed is tragic for all patients. Levine subsequently sued the drug company, Wyeth, for $7 million in damages, stating that there were not enough warnings on the label. In reality,  there are 6 warnings indicating that intra-artierial injection can result in gangrene. She won.

The FDA had already approved the warning labels on Phenergan. However, last week, the Supreme Court upheld the Vermont verdict. Unfortunately, and counter to present practice, it appears, in this case, the  Court  upheld that untrained juries could dictate what drug companies put on their labels instead of trained doctors and pharmacists, who comprise the FDA.

In the end, Diane won her case against Wyeth, but who loses? All of may lose. Migraineurs may lose. They may not want to take a drug out of fear. They may not be given approved, safe drugs for fear of a lawsuit. Drug companies may not develop drugs with severe side effects for fear of a law suit. We all may pay higher prices for drugs that we need. In the end, sick people are inadequately treated. Just like Justice Alito said in his dissent, “tragic facts make for bad law”. This is one of them.

Advertisements

Read Full Post »

 

//content.answers.com/main/content/wp/en/d/d7/VariousPills.JPG

This post is in response to Arabella’s post regarding the difference between medication overuse headache (MOH) and addiction. We are both responding to redOrbit’s article Migraine Meds Can Become Addictive  (BTW, the original AP article is better. Thanks, Parin). What followed was not on addiction, but on medication overuse headaches (MOH) or rebound headaches. These headaches occur when the culprit medication wears off and a severe headache occurs.

RedOrbit’s headline conjures images of Migraineurs sneaking out at night in dark alleys looking for their next fix. This is unfortunate because there is some truth to it. Anyone who takes a medication runs a risk in becoming addicted or dependent. This is NOT the same as abusing the drug. That is a whole other ball of wax.

In the medical community addiction or drug dependence means

is a state in which the body relies on a substance for normal functioning and develops physical dependence, as in drug addiction. When the drug or substance on which someone is dependent is suddenly removed, it will cause withdrawal, a characteristic set of signs and symptoms

It doesn’t mean that the person is liable to engage in dangerous behaviors to get another “fix”. That is drug abuse. Indeed, for most patients on pain medication, the fix is not necessarily just euphoria, but pain relief. And that certainly brings a sense of well-being.

There are many pain relievers that have the potential to cause drug dependence. Two of these are mentioned in the redOrbit article: Fiorial and Percocet. Fiorinal is a combination of three drugs: butalbital, aspirin, and caffeine. Butalbital is a sedative barbiturate that slows down the central nervous system. Patients can become dependent on butalbital and may find themselves taking Fiorinal more frequently just to function.

There is a double whammy in Fiorinal in that the butalbital can cause dependence; the aspirin and the caffeine can cause medication overuse headaches. So the woman highlighted in the article may have had both drug dependence and MOHs.

The same is true for Percocet. It is a similar drug prescribed for pain. It contains oxycodone and acetominephin. Oxycodone is an opoid narcotic pain reliever, similar to morphine. Acetominephin (Tylenol®) is a milder analgesic and enhances the pain relieving properties of oxycodone. Like butalbital, oxycodone can cause drug dependence, especially if taken more frequently than prescribed. The acetominephin can be the culprit in medication overuse headaches.

So it appears that drugs that combine a barbiturate or an opioid analgesic with aspirin, caffeine, or acetominephin carries the risk of both drug dependence (addiction) and medication overuse headaches. It does NOT necessarily lead to drug abuse.

Have an AWAP day,

Debbie

Photo courtesy of http://content.answers.com/main/content/wp/en/d/d7/VariousPills.JPG

Read Full Post »

Anti-convulsants are used to control seizures in patients with epilepsy and Migraine attacks in migraineurs. I have always wondered why my friends who have seizure disorders could tolerate these drugs better than I can. Am I more sensitive to drug side effects? Or did I have different side effects?

It appears that Are Migraineurs at Increased Risk of Adverse Drug Responses?may have the answer.

Authors Luykx, Mason, Ferrari, and Carpay investigated all of the studies that compared Migraineurs and patients with epilepsy taking only topiramate (Topamax) for treatment. They found that each group experienced different side effects from topiramate. Behavioral side effects and headache were experienced only in patients with epilepsy. Altered taste (yuck!) and cognitive difficulties were experienced only by patients with Migraine. I find this fascinating! Same drug, different diseases, different side effects.

Not only this, but in clinical trials Migraineurs were “more likely to drop out because of ADRs [adverse drug responses].” So, not only were the side effects different for the two groups, Migraineurs appear to be less tolerant to their set of side effects. The article will soon be published in Clinical Pharmacology and Therapeutics.

Read Full Post »